I had filler injection (Juvederm) 5 months ago. The area swells and is tender; is this normal?

, every so often each area injected swells(hard ball like) and is tender to the touch but then after a day or so it goes away to another area. Why? Normal?

Doctor Answers 5

Pain and swelling 5 months after filler

Filler injections place volume into the tissues and the filler should settle in and integrate into the surrounding tissues; you should be able to go about your daily activities as normal without any further pain or swelling. 

Pain in this case is a saying something is not quite right; usually this will be infection or a reaction to the injection such as a granuloma. The body is fighting the infection which may be why it comes and goes but once established it is unlikely to disappear spontaneously until the filler has been sufficiently absorbed by the body that you are back to your original pre injection state. However, depending on which Juvederm filler was placed, it is inadvisable to wait; you should get the problem addressed by visiting your specialist or surgeon. The filler can be easily dissolved with Hyaluronidase within a matter of minutes usually but it may be advisable to also take the precaution of antibiotics. Steroids can help with infection but one should be cautious as they can affect your immune response and so certainly should not be  taken without antibiotics. If filler is dissolved away and your symptoms improve then it may be possible to re instill filler at a later date once there has been complete resolution of the healing process.

I hope that this information was helpful; best wishes.


London Plastic Surgeon
5.0 out of 5 stars 8 reviews

Pain And Swelling After Juvederm Injections To The Face -- Radiofrequency like Venus legacy, EndyMed, Exilis; Hyaluronidase

I suggest reversing the filler and getting RF treatments to decrease swelling.  Consider steroid injections and antibiotics for the pain/redness.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 165 reviews

Pain after fillers

At 5 months out it would be a bit unusual to have intermittent pain. You might have an infection. Best to see your injector.

Steven Wallach, MD
New York Plastic Surgeon
4.1 out of 5 stars 24 reviews

Firmness and swelling 5 months after Juvederm

This is not normal and either represents a granuloma or infection. This needs treatment with either antibiotics, steroids, and/or hyaluronidase. Please see your injecting doctor.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 27 reviews

I had filler injection 5 months ago. The area swells and is tender. Is this normal?

Thank you for sharing your question and I am sorry to hear of your symptoms.  Episodes of intermittent swelling to areas of previously placed filers is not normal and should be discussed with your injector.  This may be the result of indolent infections that would need antibiotics and possible filler dissolution to treat.  

Nelson Castillo, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 43 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.